Alert archive / California / Frost Advisories in 2020

Frost Advisory 4, NWS Eureka, CA

March 3, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 3, 2020, 1:33 PM PST for Lake County, Mendocino County, California. It took effect at Mar 4, 2020, 2:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2020, 1:33 PM PST (21:33 UTC)
In effect from
Mar 4, 2020, 2:00 AM PST
Expired
Mar 4, 2020, 9:00 AM PST
In force
7 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS76 KEKA 032133
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
133 PM PST Tue Mar 3 2020

CAZ110-111-114-040545-
/O.NEW.KEKA.FR.Y.0004.200304T1000Z-200304T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
133 PM PST Tue Mar 3 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake County Counties.

* WHEN...From 2 AM to 9 AM PST Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
117 
WWUS76 KEKA 040530
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
930 PM PST Tue Mar 3 2020

CAZ110-111-114-041330-
/O.CON.KEKA.FR.Y.0004.200304T1000Z-200304T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
930 PM PST Tue Mar 3 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake County Counties.

* WHEN...From 2 AM to 9 AM PST Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
766 
WWUS76 KEKA 041316
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
516 AM PST Wed Mar 4 2020

CAZ110-111-114-041700-
/O.CON.KEKA.FR.Y.0004.000000T0000Z-200304T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
516 AM PST Wed Mar 4 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake County Counties.

* WHEN...From 2 AM to 9 AM PST Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
032 
WWUS76 KEKA 041701
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
901 AM PST Wed Mar 4 2020

CAZ110-111-114-041815-
/O.EXP.KEKA.FR.Y.0004.000000T0000Z-200304T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
901 AM PST Wed Mar 4 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Frost is possible again tonight.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 3, 4:37 AM PST, 8 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 4:37 AM PST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
437 AM PST Tue Mar 3 2020

.SYNOPSIS...Warm and dry conditions are expected today through
Thursday, with cool temperatures along the coast and increasing
marine clouds in some areas. Light to moderate rain is expected
late Friday through early Saturday, with cooler temperatures over
the weekend.

&&

.DISCUSSION...While the majority of the area remains cloud free
early this morning, shallow marine stratus has developed along the
Eel River valley from the mouth of the river to roughly where it
crosses the Mendocino County border, in addition to some patchy
valley fog along the Trinity River and Redwood Creek. Over the
course of the morning, this stratus may slightly expand during
the morning hours, but it likely won't fill in along most of the
Mendocino or Del Norte coasts. Instead, expect some patchy stratus
to linger around the Eel River Delta and Humboldt Bay through the
day, with little coverage elsewhere on land. Mostly clear skies
are expected elsewhere today.

Between today and Thursday, warm and dry conditions are expected
to persist throughout interior areas, with gradually expanding
marine clouds in coastal areas. Much like this morning, some
patchy frost will continue to be possible in some of the more
prone valleys of Mendocino County, especially around Willits,
Covelo, and perhaps Boonville as well. Morning lows are expected
to increase slightly so this frost is expected to be limited to
only a few of the coolest valleys. Afternoon temperatures are
expected to rise into the 70s in many interior valleys today and
Wednesday, and into the 60s Thursday.

At long last, at least some measurable rainfall is expected to
arrive sometime between Friday afternoon and Saturday morning.
While the exact timing of this front remains slightly uncertain,
most of the area is expected to see at least a modest soaking
rain. While rain amounts will fall far short of making up for the
lack of February rain, it is certainly welcome. No notable
negative impacts are expected. This rain will also be accompanied
by a cold front and notable cooling trend that will carry through
the remainder of the weekend. Precipitation is expected to
largely cease by Saturday afternoon in most areas, and will be
followed by a break in the rain that will last at least through
Sunday and potentially longer.

From early to mid week, a large cutoff low pressure system
will slowly approach the California coast, with a high degree of
uncertainty as to when and where its impacts will be felt. It
seems that this system is much more likely to impact areas of
Central and Southern California rather than here, although some
additional light rain will be possible in our southern areas from
early to mid week. Otherwise, expect a modest warming trend Monday
through mid week locally. /BRC

&&

.AVIATION...Overnight satellite imagery showed patches of stratus
along the coast and in the Eel River valley. Impacts to coastal
terminals will be possible this morning. Stratus will likely hang
around portions of the coast, but conditions at coastal terminals
should be VFR this afternoon and early evening. Widespread stratus
is expected to impact the coast north of Cape Mendocino tonight.
Elsewhere, VFR conditions should prevail.

&&

.MARINE...Winds will continue to weaken across the coastal waters
today, though winds over the outer waters will be much slower to
weaken, likely remaining elevated through Wednesday morning. Gales
will continue over the southern outer waters through at least
mid- morning, so extended the Gale Warning for another six hours.
Small Craft Advisories are in place for the remaining zones
through at least Wednesday afternoon. Winds will finally diminish
over all zones Wednesday afternoon, leaving light to moderate
breezes over the coastal waters through Friday morning. A cold
front will then sweep across the area later on Friday, slightly
increasing winds. Otherwise, a northwest swell will continue to
wane as yet another northwest moves through the waters today.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PST Wednesday for PZZ450-455.

     Small Craft Advisory until midnight PST Wednesday night for
     PZZ470.

     Gale Warning until 9 AM PST this morning for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 3, 4:15 AM PST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
415 AM PST Tue Mar 3 2020

CAZ101>113-041215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
415 AM PST Tue Mar 3 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:45 AM PSTFrost AdvisoryEKAMendocino4 hr
Mar 3, 3:12 PM PSTHazardous Seas WarningEKA15 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.